Alert archive / California / Hard Freeze Warnings in 2022

Hard Freeze Warning 4, NWS Eureka, CA

March 5, 2022Lake County, Mendocino County, California

NWS Eureka, CA issued this hard freeze warning at Mar 5, 2022, 3:18 AM PST for Lake County, Mendocino County, California. It took effect at Mar 5, 2022, 11:00 PM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2022, 3:18 AM PST (11:18 UTC)
In effect from
Mar 5, 2022, 11:00 PM PST
Expired
Mar 6, 2022, 8:00 AM PST
In force
9 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 11.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2022-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2022-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hard freeze warning went out at Mar 4, 4:22 PM PST, 10 hours 56 minutes earlier.

Area forecast discussion, Mar 4, 4:22 PM PST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
422 PM PST Fri Mar 4 2022

.SYNOPSIS...Rain and snow showers with a cold upper-level trough
will linger across Northwest California through tonight. Cooler
air will spread over the area this weekend, bringing colder
overnight temperatures. Dry weather conditions will prevail
through mid week.

&&

.DISCUSSION...Forecast continue on track. Visible satellite imagery
shows the upper-level trough moving southeast offshore of our
coastal waters and an associated frontal boundary closing in on the
coast this afternoon. This system will move over the area this
evening and may still bring one or two thunderstorms along the
coastal waters from Cape Mendocino to Point Arena. The NAM12
continues to be about the only model shows a lot of instability.
Even the GFS shows much less instability. Small hail remains a
threat this evening into tonight, particularly along the coast. Rain
and snow showers moving across Northwest California are expected to
taper off tonight. Blustery northwesterly winds gusting around 35
mph have been seen on area ridges and some interior valleys. Some
isolated ridges could see peak gusts around 40 mph. Winds are
expected to gradually ease later tonight.

Cold air advection will continue lower the snow levels to 2000 to
2500 feet. 850 mb temperatures will continue to cool tonight to
around -5 C. A Winter Weather Advisory is in effect primarily for
Scott Mtn Summit on Highway 3, where 2 to 3 inches of snow are
possible late this afternoon and this evening.

The NBM continues to drop overnight low temperatures well into
frost/freeze criteria for interior Mendocino and Lake counties
tonight. However, while the local airmass will significantly cool
tonight, cloudy skies and breezy winds will remain over NW
California keeping the temperature few degrees higher. Drier air
will filter into the area on Saturday. Clear skies and weakening of
winds are expected throughout the day on Saturday. Low temperature
will drop well into frost/freeze criteria for interior Mendocino and
Lake counties Saturday and Sunday night. A Freeze Watch remain in
place for interior zones of Mendocino and Lake counties, and
widespread frost formation is expected both Saturday and Sunday
night for much of the CWA.

Otherwise, seasonably warm afternoons continue this weekend through
early next week, with overnight lows returning to more seasonable
temps by mid next week. Ridging behind the trough will continue
building into the Pacific Northwest through early next week.

&&

.AVIATION...Light showers will continue to push in from the
northwest through tonight, but models have been trending for more
coverage just offshore than on land. Some showers will be capable of
producing small hail as well. The weak instability will help bring
down some gustier northerly winds overnight as an area of low
pressure passes by. VFR to MVFR will be the dominate flight
categories with the showers. VFR CIGS and VIS will return as the
showers begin to taper off later tonight with some scattering of
clouds. KUKI may see periods of MVFR CIGS overnight, but is favored
to remain VFR with not much moisture expected to get in the valley.

&&

.MARINE...Somewhat complex marine weather forecast over the next 12
to 24 hours. Have opted to keep it relatively simple by going with
Hazardous Seas Warnings for the outer waters, and Small Craft
Advisories for the inner waters to start out. That will transition
to Gale Warnings for both southern zones late tonight through
Saturday evening. While conditions have been easing across our
coastal waters, particularly wind-wise across the northern waters,
seas are remaining steep and hazardous, particularly over the outer
waters and near the capes and prominent headlands. Winds are still
gusting near gale force adjacent Point Arena. The relative lull in
conditions is thanks to a wave of low pressure passing from north to
south. Once that goes by, with strong high pressure still offshore,
the pressure gradient will intensify again, resulting in northerly
winds increasing again across the waters tonight. Winds and seas
will begin to ease by Sunday morning, but Small Craft Advisories
will probably continue for much of our waters through the day. More
significant improvement is in store for early next week, as high
pressure finally settles in across our region. However, northerly
breezes will remain, with advisory-level conditions possible at
times over the outer waters, and possibly near the more prominent
headlands at times during some afternoon and evening hours next
week. There may be some occasional minor mid-period swell noticeable
in the background through next week, especially when the winds ease,
but overall expect the sea state to be largely dictated by the
northerly winds. /AAD

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Freeze Watch from Saturday evening through Sunday morning
     for CAZ110>115.

     Winter Weather Advisory until midnight PST tonight for
     CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Hazardous Seas Warning until 9 PM PST Saturday for PZZ470.

     Small Craft Advisory until 3 AM PST Saturday for PZZ455.

     Gale Warning from 3 AM to 9 PM PST Saturday for PZZ455-475.

     Small Craft Advisory until 9 AM PST Sunday for PZZ450.

     Hazardous Seas Warning until 3 AM PST Saturday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 5, 3:12 AM PST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
312 AM PST Sat Mar 5 2022

CAZ101-103-109-061115-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
312 AM PST Sat Mar 5 2022

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 AM PST
SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Frost Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-112>115-061115-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
312 AM PST Sat Mar 5 2022

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 7 AM PST
SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>108-061115-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
312 AM PST Sat Mar 5 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ111-061115-
Northeastern Mendocino Interior-
312 AM PST Sat Mar 5 2022

...HARD FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 7 AM PST
SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Hard Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Hard Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:18 AM PSTFrost AdvisoryEKADel Norte, Humboldt, Mendocino29 hr
Mar 5, 3:18 AM PSTFreeze WarningEKALake, Mendocino29 hr

Nearby

Hard Freeze Warnings in California, 2022Every hard freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.